Maine, 2009

Flood in Maine, April 5 to 14, 2009

April 5 to 14, 2009 · NWS CAR · 1 event in 1 county or zone

A combination of rain and run-off from melting snow led to prolonged minor lowland flooding of the Mattawamkeag River at Mattawamkeag. The flooding affected mostly lowland areas bordering the river.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAR wrote it up.

A combination of rain and run-off from melting snow led to prolonged minor lowland flooding of the Mattawamkeag River at Mattawamkeag. The flooding affected mostly lowland areas bordering the river.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before the first event at Apr 5, 2:35 PM EST, 7 hours 25 minutes earlier.

Area forecast discussion, Apr 5, 2:35 PM EST, 7 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CARIBOU ME
335 PM EDT SUN APR 5 2009

.SYNOPSIS...
LOW PRESSURE WILL MOVE EAST OF THE REGION TONIGHT. HIGH PRESSURE
WILL BRIEFLY BUILD ACROSS NORTHERN NEW ENGLAND LATE TONIGHT AND
MONDAY MORNING. ANOTHER LOW PRESSURE SYSTEM WILL MOVE FROM OHIO
INTO UPSTATE NEW YORK...MONDAY NIGHT AND EARLY TUESDAY.
&&

.NEAR TERM /THROUGH MONDAY/...
WATER VAPOR IMAGERY SHOWS UPPER LOW SPINNING NICELY ACROSS THE
PROVINCE OF NEW BRUNSWICK CANADA AT MID AFTERNOON. INSTABILITY
TYPE SHOWERS LINGERED ON THE WESTERN FLANK OF THE UPPER LOW...AND
NEAR ASSOCIATED COOL-POOL. LOOK FOR SHOWERS TO DIMINISH OR END
DURING THE EVENING...AS UPPER SYSTEM MOVES AWAY. SOUNDING DATA
SUGGESTS CLOUDS MAY BE HARD TO GET RID OF...WITH THE BEST CHANCE
OF ANY CLEARING IN THE SOUTH. TEMPS TONIGHT MAY ACTUALLY END UP
BEING RATHER UNIFORM SHOULD ANY CLEARING TAKE PLACE IN THE SOUTH.
THOSE LOCATIONS IN THE SOUTH WOULD TEND TO DROP OFF QUICKLY LATE
TONIGHT...WHILE CLOUDS HOLD TEMPS UP IN THE NORTH. VARIOUS FOG
GUIDANCE DOES NOT SHOW GREAT POTENTIAL...AND DID NOT PLAN TO ADD.

NOTE WE DROPPED THE INITIAL FLOOD WATCH WITH AN UPDATE AROUND 2:00
PM EDT...IN PREPARATION FOR THE NEXT STORM FOR MONDAY.

WEAK RIDGING THEN CROSSES OUR FORECAST AREA (FA) MONDAY MORNING...
WITH A RAPID INFLUX OF MOISTURE AND PCPN MONDAY AFTERNOON...AS
STRONG WAA AND ISENTROPIC LIFT SWINGS INTO THE REGION. EXPECT A
RAPID EXPANSION OF CLOUDS AND PCPN SHIELD...ESPECIALLY IN THE
AFTERNOON. SEE DISCUSSION IN NEXT SECTION CONCERNING HEADLINES...
WHICH BRIDGES THE VERY END OF THIS FCST CYCLE...INTO THE NEXT.
&&

.SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY/...
MODELS CONSISTENT WITH LOW PRESSURE MOVING UP THE EAST COAST
MONDAY NIGHT AND THEN WEST OF THE STATE ON TUESDAY. QPF AMOUNTS
ARE LESS TODAY THAN ON PREVIOUS RUNS WHICH MAY BE DUE TO THE QUICK
MOVEMENT OF THE PRECIP BAND THROUGH THE STATE AS UPPER DRY SLOT
RACES NORTH OF THE STATE BY SUNRISE TUESDAY. USED A BLEND OF THE
SREF, GFS, HPC, AND NAM BUT LEANED TOWARDS THE HIGHER GFS AMOUNTS
WITH AROUND AN INCH OVER DOWNEAST AND JUST OVER HALF INCH ACROSS
THE NORTH. HAVE SOME CONCERNS FOR FLOODING OVER DOWNEAST WITH AN
ADDITIONAL INCH OF RAIN IN THE ALREADY SWOLLEN RIVERS SO WILL
ISSUE FLOOD WATCH FOR MAINLY INTERIOR AND COASTAL DOWNEAST SECTIONS
FOR MONDAY NIGHT INTO TUESDAY. BOTH GFS AND NAM CONTINUE TO
INDICATE 50-60 KT LOW LEVEL JET TO MOVE ACROSS DOWNEAST MONDAY
NIGHT SO WILL ISSUE HIGH WIND WATCH FOR MOST OF DOWNEAST FOR
MONDAY NIGHT. FRONTAL INVERSION MAY PREVENT STRONGER WINDS FROM
MIXING DOWN FARTHER INLAND. THE REGION REMAINS UNDER MOIST
CYCLONIC FLOW THROUGH WEDNESDAY AS SURFACE LOW SLOWLY MOVES NORTH
TOWARDS JAMES BAY. EXPECT MAINLY CLOUDY SKIES WITH SCATTERED SHOWERS
AT TIMES TUESDAY NIGHT INTO WEDNESDAY.
&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
WEAKENING LOW EAST OF JAMES BAY EXPECTED TO CONTINUE POLEWARD
TRACK AS INVERTED RIDGE OF HIGH PRESSURE ASSOCIATED WITH AN
UNSEASONABLY COLD AIRMASS WEDGES SOUTHEASTWARD...WEST OF THE LOW
CENTER. SHORTWAVE ACTIVITY EXPECTED TO CONTINUE TO ROTATE AROUND
THE UPPER LEVEL CUTOFF TO THE NORTHWEST OF THE STATE. A WEAK
CONVERGENCE ZONE CONNECTED TO THE FIRST SHORTWAVE SHOULD PUSH
QUICKLY THROUGH WEDNESDAY NIGHT...INITIATING SHOWERY PRECIP OVER
THE EASTERN ZONES. WEAK COLD ADVECTION...AS THE COLDER AIRMASS
APPROACHES FROM THE NORTHWEST...SHOULD HELP TO CLEAR SKIES ACROSS
MOST OF THE CWA LATE THURSDAY THROUGH FRIDAY. A SECOND LOW
PRESSURE SYSTEM MOVING NORTHEAST FROM THE SOUTHERN PLAINS BEGINS
TO RIDE ALONG THE SOUTHERN EDGE OF A BAROCLINIC ZONE WELL
ESTABLISHED IN SOUTHERN NEW ENGLAND. GFS AND GEM AGREE THAT THE
PUSH OF COLD AIR INTO THE EASTERN STATES CAUSES THE BAROCLINIC
ZONE TO SHIFT TO A SOUTHWEST TO NORTHEAST ORIENTATION...ALLOWING
THIS NEW SYSTEM TO MOVE NORTHEASTWARD AND BRINGING MORE PRECIP
INTO THE SOUTHERN ZONES FRIDAY NIGHT. ECMWF BRINGS IN WRAP AROUND
PRECIP DURING THE DAY SUNDAY INSTEAD. WILL LEAN TOWARDS THE GFS
SOLUTION FOR THIS STORM. ALL MODELS DO SUGGEST AN INCREASE IN
NORTHWESTERLY WIND SPEED COMBINED WITH MODERATE COLD ADVECTION
THROUGH THE DAY SUNDAY BEHIND THE SYSTEM. WILL INITIATE LONGTERM
GRIDS WITH GMOS...AND ADJUST PRECIP TOWARDS THE GFS SOLUTION.
&&

.AVIATION /19Z SUNDAY THROUGH FRIDAY/...
NEAR TERM: IFR CONDITIONS NORTH TEMPORARILY IMPROVING TO MVFR
CIGS LATER TONIGHT AND MONDAY MORNING. VFR CONDITIONS SOUTH...
FALLING BACK TOWARD IFR CONDITIONS LATE MONDAY AFTERNOON. IFR
CONDITIONS MONDAY NIGHT AS STRONG LOW PRESSURE MOVES WEST OF THE
REGION. STRONG SOUTHEAST WINDS POSSIBLE MONDAY NIGHT FOR KBGR AND
KBHB. IMPROVING CONDITIONS TUESDAY AS LOW PRESSURE MOVES NORTHWEST
OF THE STATE. MAINLY VFR THROUGH FRIDAY WITH MVFR CONDITIONS IN
SHOWERS AT TIMES.
&&

.MARINE...
NEAR TERM: SMALL CRAFT EXTENDED INTO THE EVENING FOR SEAS... WITH
READINGS AWAY FROM THE INLETS IN THE 5 TO 8 FOOT RANGE.  LOOK FOR
CONDITIONS TO GRADUALLY IMPROVE LATE EVENING AND OVERNIGHT...AS
HIGH PRESSURE BUILDS IN AND SWELL DECREASES

SHORT TERM WILL ISSUE GALE WATCH FOR MONDAY NIGHT AS STRONG LOW
LEVEL JET MOVES ACROSS THE WATERS. EXPECT FRONTAL PASSAGE ACROSS THE
WATERS EARLY TUESDAY WITH SCA CONDITIONS TUESDAY INTO WEDNESDAY.
&&

.HYDROLOGY...
WILL ISSUE NEW FLOOD WATCH FOR OUR CENTRAL AND SOUTHERN AREAS FOR
MONDAY NIGHT INTO TUESDAY AS AROUND AN INCH OF RAIN EXPECTED MONDAY
NIGHT. RIVERS REMAIN HIGH DUE TO SNOW MELT AND ADDITIONAL RAINFALL
WILL KEEP THE THREAT OF FLOODING ACROSS THE REGION. ADDITIONALLY...
HIGH TIDE CYCLE MONDAY EVENING NEAR THE COAST MAY END UP PUSHING
WATER INLAND...WHILE WATER ALSO APPROACHING FROM THE OTHER DIRECTION.

AN AREAL FLOOD WARNING CONTINUES FOR NW AROOSTOOK COUNTY DUE TO
ICE JAMS. THE ICE JAM THAT HAD BEEN AFFECTING THE SAINT JOHN
RIVER AT NINE MILE BRIDGE BROKE AROUND 2 PM THIS AFTERNOON AND HAS MOVED
DOWNSTREAM. THE RIVER LEVEL AT NINE MILE BRIDGE DROPPED TO 8 FT WHICH
IS 6 FT BELOW FLOOD STAGE. AN ICE JAM CONTINUES TO AFFECT THE BIG
BLACK RIVER AT DEPOT MOUNTAIN WHERE THE RIVER IS AT 12 FT WITH
FLOOD STAGE AT 12 FT. ADDITIONAL ICE MOVEMENT WILL CONTINUE ALONG
THE SAINT JOHN...ALLAGASH AND SAINT FRANCIS RIVERS ALONG WITH
SMALLER RIVERS AND BROOKS OVER THE NEXT 24 HOURS. WATER LEVELS CAN
RISE AND FALL QUICKLY IN THE VICINITY OF ICE JAMS WITH MINOR
FLOODING UPSTREAM OF ANY ICE JAM SO WILL CONTINUE FLOOD WARNING
UNTIL NOON MONDAY.
&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...FLOOD WATCH FROM MONDAY EVENING THROUGH TUESDAY AFTERNOON
     FOR MEZ010-011-015>017-029>032.
     HIGH WIND WATCH FROM MONDAY EVENING THROUGH LATE MONDAY NIGHT
     FOR MEZ015>017-029-030.
MARINE...GALE WATCH FROM MONDAY EVENING THROUGH LATE MONDAY NIGHT
     FOR ANZ050>052.
     SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL 1 AM EDT MONDAY
     FOR ANZ050>052.

&&

NEAR TERM...STUREY
SHORT TERM...FOSTER
LONG TERM...DOODY
AVIATION...STUREY
MARINE...STUREY/FOSTER
HYDROLOGY...FOSTER/STUREY
Hazardous weather outlook, Apr 5, 3:00 PM EST, 7 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CARIBOU ME
400 PM EDT SUN APR 5 2009

MEZ001>006-062000-
NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET-
NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK-
400 PM EDT SUN APR 5 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE...NORTH
CENTRAL MAINE...NORTHERN MAINE AND WEST CENTRAL MAINE.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

STRONG LOW PRESSURE WILL AFFECT THE AREA MONDAY NIGHT INTO TUESDAY
WITH RAIN AND BRISK WINDS. WITH RIVERS ON THE RISE FROM RECENT
RAINS AND SNOW MELT AND EXPECTED RAINFALL AMOUNTS BETWEEN ONE HALF
AND ONE INCH FROM THIS UPCOMING STORM...FURTHER RISES ON RIVERS
AND STREAMS CAN BE EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MEZ010-011-031-032-062000-
CENTRAL PISCATAQUIS-CENTRAL PENOBSCOT-SOUTHERN PISCATAQUIS-
NORTHERN WASHINGTON-
400 PM EDT SUN APR 5 2009

...FLOOD WATCH IN EFFECT FROM MONDAY EVENING THROUGH TUESDAY
AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE...NORTH
CENTRAL MAINE AND SOUTHEAST MAINE.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MEZ015>017-029-030-062000-
SOUTHERN PENOBSCOT-INTERIOR HANCOCK-CENTRAL WASHINGTON-
COASTAL HANCOCK-COASTAL WASHINGTON-
400 PM EDT SUN APR 5 2009

...FLOOD WATCH IN EFFECT FROM MONDAY EVENING THROUGH TUESDAY
AFTERNOON...
...HIGH WIND WATCH IN EFFECT FROM MONDAY EVENING THROUGH LATE MONDAY
NIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE AND
SOUTHEAST MAINE.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.
   HIGH WIND WATCH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ050>052-062000-
COASTAL WATERS FROM EASTPORT ME TO SCHOODIC POINT ME OUT 25 NM-
COASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME OUT 25 NM-
INTRACOASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME-
400 PM EDT SUN APR 5 2009

...GALE WATCH IN EFFECT FROM MONDAY EVENING THROUGH LATE MONDAY
NIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WATCH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Penobscot

When
April 5, 10:00 PM EST to April 14, 7:15 AM EST
Where
Penobscot County, 2 mi SE of Mattawamkeag to 0.84 mi E of Mattawamkeag
Cause
Heavy Rain / Snow Melt
Reported by
River/Stream Gage
Coordinates
45.500, -68.320

A combination of rain and run-off from melting snow led to a prolonged interval of minor flooding on the Mattawamkeag River at Mattawamkeag. The river slowly rose and crested around 1.5 feet above flood stage. The flooding affected mostly lowland areas bordering the river.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2009Every state in 2009This day in weather historyWarnings in Maine, April 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 156762.